friends sitting on hill

Cocaine is an illegal drug that stimulates the body and leads to increased energy levels and euphoria. It typically comes in a white powder that is snorted through the nose. Because of its euphoric high, cocaine is highly addictive, and most people require professional cocaine addiction treatment to quit using the drug. The drug itself can also lead to long-term damage to the body but one of the biggest concerns of use is the risk of a cocaine overdose.

Common Signs of Cocaine Overdose

Around 15,000 people a year in the United States will die from a drug overdose that involves cocaine.1 Whether or not you know someone who abuses this drug, knowing the signs and symptoms of cocaine overdose could save a life.

Common cocaine overdose symptoms include:

  • High body temperature
  • Increased blood pressure
  • Rapid heart rate or palpitations
  • Chest pain
  • Anger
  • Confusion
  • Paranoia
  • Delirium
  • Nausea or vomiting
  • Seizures or convulsions
  • Unresponsiveness

If someone is showing these cocaine overdose signs and symptoms, get them help immediately by calling 911.

Dangers of Cocaine Overdose

Cocaine toxicity can cause common and sometimes even desired side effects of use to become more intense to the point that they become dangerous and life-threatening.

Some of the short-term physical effects of cocaine include increased body temperature, blood pressure, and heart rate, but these same effects can lead to hyperthermia, heart palpitations, or even heart failure during a cocaine overdose.

Other symptoms of cocaine overdose can include unusual changes in mood or behavior. Although irritability and anxiety are common while under the influence of cocaine, these changes can escalate and become extreme. A person who overdosed on cocaine may become delirious, paranoid, and even violent. They may also appear confused and not know what is going on. When these cocaine overdose symptoms get out of control, the person can be a danger to themselves as well as others.

The most serious cocaine overdose symptom effects include vomiting, seizures, and unresponsiveness. At this point, the person’s life is in danger and they need immediate medical attention.

Throwing up is the body’s way of trying to eliminate the drug from its system but presents its own dangers because a person could choke on their own vomit. Cocaine-induced seizures are a sign that the brain is being impacted by the toxicity of the cocaine either directly or indirectly and could be fatal. Finally, if someone is unresponsive or unconscious, it means the body may be starting to shut down. The person could be experiencing organ damage such as heart failure. If they receive the appropriate medical attention and survive, they may still have lasting effects.

Risk Factors for Cocaine Overdose

A cocaine overdose can occur regardless of whether someone is an experienced user or trying it for the first time.

While first-time users are at risk of cocaine overdose because they are not sure how much of the drug their body can handle, regular users may be overconfident and act recklessly. These users may overestimate their tolerance or mix cocaine with other drugs. The number of drug overdose deaths from a combination of cocaine and synthetic opioids has increased drastically in the last few years.1 People who are dependent on cocaine are also more likely to take the drug in binges that can dramatically increase their risk of a coke overdose.

Because the risk of cocaine overdose is high regardless of a person’s experience with the drug, it is important to get people into a residential rehab center at the first sign of drug abuse.

What to do if Someone Overdoses on Cocaine

If someone is showing signs of cocaine overdose, it is important to act quickly. Being able to recognize cocaine overdose symptoms and knowing how to act when someone overdoses on cocaine could make all the difference for someone you care about.

1.      Call 911

Seeking professional medical attention is the most effective way to treat a cocaine overdose and prevent life-threatening consequences.

2.      Stay on the Phone

It is common when abusing an illegal drug like cocaine to be worried about seeking help, but the person you are with needs you. Stay on the phone with 911 until help arrives and do as the 911 operator instructs.

3.      Turn Them on Their Side

If the person is throwing up or having a seizure, turn them on their side. This action can help keep their airways clear as well as keep them from choking on their own vomit.

4.      Remove Immediate Dangers

If the person is having a seizure, try to remove any objects that are sharp or could fall on them from their immediate area. Do not put anything in their mouth.

5.      Stay Calm

It is normal to feel panicked when someone is experiencing a cocaine overdose, but do your best to stay calm. Do as the 911 operator tells you. If the person has temporarily stopped seizing, do not take this as a sign that danger has passed. Continue to seek emergency medical attention right away as seizures may recur.

When help arrives, the medics will tend to the person, check their vitals, and may take the person to the hospital. They will likely also ask you questions about their cocaine use. Answer these questions honestly and give them as many details as you can. This information could save their life.

For many people, overdosing is a wake-up call, but you should not wait until this point to get yourself or a loved one help. At Vertava Health Massachusetts, formerly Swift River rehab, our Massachusetts drug rehab provide a safe and structured environment for people to overcome their addiction and regain control of their lives.